I have Graves’ disease. This is a type of hyperthyroidism, where my thyroid gland is overactive and produces way too much thyroid hormone.
Here’s how a normal thyroid gland is supposed to work. Your pituitary gland (in your brain) makes a hormone called thyroid stimulating hormone (TSH). This hormone goes to your thyroid gland and tells your thyroid to make two hormones, T3 and T4. T3 and T4 are basically just two different forms the same hormone; one has 3 iodine molecules on it (T3) and the other has 4 iodine molecules (T4.) See, science isn’t that hard!
Anyway, when your body needs more thyroid hormone, your brain makes more TSH, and your thyroid makes more T3 and T4. When your body has enough T3 and T4, your brain temporarily stops making TSH, and your thyroid temporarily stops making T3 and T4.
My body is a little messed up. Graves’ disease is an autoimmune disease. I am making antibodies (like what you make when you are sick to fight off bacteria and viruses) that look like TSH. So my thyroid is seeing all this antibody, thinks that it is TSH, and is going crazy making, storing, and releasing T3 and T4.
What’s the big deal? Oh my, it’s a huge deal. T3 and T4 are major metabolism hormones. They tell your body how much it needs to eat and drink, whether it should be gaining or losing weight, how fast your heart needs to beat, what your blood pressure should be, what your periods are like, all kinds of fun stuff.
I was diagnosed in February 2011, but had been having symptoms for a good 6 months before my diagnosis. I was starving all the time, and putting on weight. I was hot all winter long. Seriously. I was hot sitting on the couch in a t-shirt and shorts while Hubby Doc froze under 2 blankets in layers of sweats. My resting heart rate was 120 (normal is 60-80). My blood pressure was high, and my heart pounded so hard when I laid down that it kept me up at night. And I had to pee, all the time. I was nervous, anxious, and couldn’t sit still. If I had too much coffee, my fingers literally vibrated. It was awful.
I finally had some bloodwork done late in 2010, and found that my my T3 and T4 were off-the-charts high, and my TSH was undetectable (my brain had stopped making it because there was so darn much T3 and T4 running around). It still took me 3 months to get an appointment with an endocrinologist. She put me on two medications – one to help with the side effects on my heart, and one to stop my thyroid from making so much hormone.
Unfortunately, there’s no way to stop the antibodies from being made, and the anti-thyroid drug isn’t all that good for your liver long-term, so this was just a short-term solution. In November 2011 I went in for the real treatment.
I had radioactive iodine therapy. The only place in your body that uses iodine is your thyroid gland. So I took a pill that had radioactive iodine in it. All the iodine went to my thyroid, and the radiation slowly killed all the cells. Poof – no more thyroid! I had to sleep by myself for a week, and use my own bathroom for a few days, but there was no glowing in the dark. (Darn!)
The cells still had some hormone stored, so when the cells died and broke apart my levels went high again for a little while. Then most of my T3 and T4 were out of my system, and I went low. Boy, did I go low.
I was exhausted. I couldn’t stay awake for more than 6 hours at a time. I slept for 8-10 hours at night, and again for 3-4 hours in the afternoon. I wasn’t hungry (but didn’t lose weight), and I was freezing. Like two blankets, a sweater, and a space heater freezing. So I started on hormone supplements, Synthroid. (I’m willing to bet that most of you know someone who is on Synthroid, or some other thyroid hormone supplement. Hypothyroidism is pretty common.)
Now we’re trying to adjust my medication dose so my T3 and T4 stay not too low, not too high, but just right. (Yes, Goldilocks, I’ll be eating your porridge now.) This is tough, because I do still have a little bit of my own T3 and T4 left, but I’m not making any new T3 or T4. So as my “leftover” hormone gets broken down, we need to increase my dose of the medication. Problem is, my levels start to drop, then there are a few days before I notice the symptoms, then a phone call to my endocrinologist, and then a couple of days before the new medication dose kicks in. So I’m feeling good for a few weeks, then I’m exhausted for a week or so, then I’m back on the good-wagon. It’s been a roller coaster.
So when I say that I’m too tired and I don’t want to come out and play, it’s not you, it really is me. I’m exhausted. And I just want to go to bed. Really. It’s 9:00pm now, and I’m seriously ready for bed. Good night.